MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; MICRO BIPOLAR FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST; MICRO BIPOLAR FORCEPS
Model Number 470171-14
Medical Device Problem Code Thermal Decomposition of Device (1071)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/09/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during central processing, the micro bipolar forceps instrument was inspection and a brown rust-like liquid leaked from the tip and adhered to the insulation.The customer stated that the instrument was normal during the last procedure usage.There was no report of patient involvement.Isi followed up with the initial reporter and obtained the following additional information: the instrument did not exhibit any unintended energy discharge.The instrument involved in inadvertent contact with another hard object or instrument during the procedure.The instrument was inspected before central processing.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the micro bipolar forceps instrument for failure analysis.Inspection found a brownish-rust like residue on the bipolar yaw pulley.Additional inspection found localized melting near the grip base.This observation is unrelated to the primary issue.Thermal damage is attributed to carbonized tissue on the grips of this bipolar instrument creating a conductive path during use.Thermal damage can also result due to inadvertent energy application from a monopolar instrument.The instrument was placed and driven on an in-house system.The instrument passed the recognition, engagement, energy delivery and electrical continuity tests.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.The complaint was confirmed by failure analysis, which indicates that the device may have contributed to the customer reported issue.
 
Additional Manufacturer Narrative
Additional analysis was performed on the micro bipolar forceps instrument by an advanced failure analysis engineer (afae).The initial findings were confirmed.The localized melting near the grip bases can be categorized as thermal damage.Fae attempted to transfer the brown rust-like debris from the instrument to fourier-transform infrared spectroscopy (ftir) crystal by scraping off with a pair of tweezers and wiping with a cotton swab and alcohol but neither worked, so the compositional analysis could not be performed.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST
Common Device Name
MICRO BIPOLAR FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key18378869
Report Number2955842-2023-21457
Device Sequence Number12693435
Product Code NAY
UDI-Device Identifier00886874112274
UDI-Public(01)00886874112274(10)N10180131
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K131861
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 11/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number470171-14
Device Catalogue Number470171
Device Lot NumberN10180131 0047
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer02/15/2024
Initial Report FDA Received Date12/21/2023
Supplement Report FDA Received Date03/06/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/30/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown